Windward Farm, Washougal, WA- our work in progress, our money pit, our home!
Long-term use of anti-inflammatory drugs?
I have had many orthopedic surgeries over the last 10 years or so, and fairly bad low back arthritis, too. Over Halloween, I tweaked something in my repaired shoulder, and my surgeon put me on Mobic (meloxicam), a NSAID. Oh my lord! I was in heaven--so much more comfortable all over.
He said today, that I could certainly take it "long term" but I'd need kidney function labs done twice yearly.
Does anyone take these long-term? I know there are possible side effects and such, but I'd love to hear your experiences. I am going to make an appointment with my PCP to discuss it as well.
Proud member of the "Don't rush to kill wildlife" clique!
I'm on Celebrex and have been on it for many years - 9 or 10 and had been on a couple others before that, but they were ineffective for me. Definetely read the warning sheet. When on one of the previous NASIDS, I suddenly had a couple episodes of major vertigo and because I had read the label I figured out real quick it was a side effect. The cardiac issues have been the largest cause for concern for many, but I've never been on meloxicam (but my dogs have been and no problems for them ;-)
Irish Draughts and Irish Draught Sport horses
I don't know about the newer classes of NSAIDs, but about twenty years ago, a doctor (pain management specialist) put me on indomethacin (50mg 3x day) for uncontrolled severe migraines and left me on it over a year. I was just happy to be out of the pain. I ended up with kidney damage and now I can't take ANY kind of NSAID, not even low-dose aspirin.
Many people are on these drugs long-term, for years and years. They do have side effects obviously (including cardiac ones), and there needs to be frank discussion with your doc about the benefits and drawbacks of staying on them.
I love Celebrex, I'd rather have a script for that than all the tramadol and lortabs I can get.
However my experience has been that they don't work forever. I read an article saying that taking NSAIDs pre emptively, loading up on say Ibuprofin ahead of physical work so as to avoid the massive soreness the next day, is actually causing more trouble by not allowing the body to lay down collagen (or whatever) in respnse to the inflammation. I've been testing that by going cold turkey on the aspirin/naproxen (the two NSAIDs that work best for me) and I've found that if I take the otc NSAID every single day eventually I still hurt, not to mention my stomach gets ouchy.
If I was looking at long term use of Celebrex - like over a year- just to have reasonable quality of life I think I'd be checking out alternative therapies, weight loss and PT and changing my diet, but then I'm overweight and not in the best shape and need to increase my leafy greens and whatnot already.
My doctor drilled it into my head to be careful about ulcers, but not about kidney damage. That's good to know. In my case, though, it's "do I want to be able to function today instead of lying flat on my back, or do I want to risk this later," and I usually choose the former...
"I'm not always sarcastic. Sometimes I'm asleep."
- Harry Dresden
Yeah, sometimes there is little choice. I am holding out and hoping for better drug therapies down the pipeline. I've been on Voltaren XR (diclofenac sodium extended release oral) for about 12 years now. I get the 2x yearly kidney and liver panels, and so far so good (as well as a cardiac stress test every 5 years or so). I have undifferentiated inflammatory arthritis, so not really RA, and not quite osteoarthritis, but they can't really give me Humera or one of the biologics because I'm not quite autoimmune enough for that, but the inflammatory part IS bad enough. I have about 90% dislocation on a couple of joints that started at 34. I'm 46 now and they've just been tracking it over the years as it's gotten worse, but PT and physical activity have helped a LOT - the drugs, however, have been what have made that POSSIBLE.
So...yeah. I only take the diclofenac on a full stomach, and I try to be really careful about my diet otherwise (I don't do anything ELSE to damage liver or kidneys like drink or take too much tylenol). And I keep hoping that they'll come out with something safer because I'm really young yet to be having these issues.
I loaded up on ibuprofen - ~800mg daily - for a knee injury and reacted with what at first I thought were bedbug bites (itchy spots appearing in the classic 3-bite pattern) - Nope, confirmed as an indication of potential liver involvement by the pharmacist I work with.
*friend of bar.ka*RIP all my lovely boys, gone too soon: Steppin' Out 1988-2004 Hey Vern! 1982-2009 Cash's Bay Threat 1994-2009
See note above - they test my liver as well as my kidneys 2x a year . Sucks, doesn't it? I tried, once or twice, to go without the drugs for a couple of weeks to see if I could tough it out or manage the pain other ways (I should mention that I also take high doses of fish oil, CoQ10, and other protective and anti-inflammatory supplements). No go - I was bedridden by the end of the trial and had to take predinsone to tamp down the immune and inflammatory response. I figured that was much worse for me than a low dose (I am still on the lowest dose possible) of a prescription anti-inflammatory that actually works.
I take naproxen for arthritis. When I had a colonoscopy, they found microscopic colitis which can be caused by long term NSAID use. It was cleared up with some antibiotics. Also NSAIDs can affect your bone density so I have regular dexascans. Some asthma meds and steroids like prednisone can also affect bone density.
This past spring my sister had what she thought was flu. It turned out to be mono; she was almost 66 at the time so that surprised me but that's not germane to this story.
She took NSAIDs for the headache and horrible body aches -- for probably three weeks. I know she wouldn't take more than the recommended dosage but she was taking the maximum 24-hour dosage. I think it was Advil.
She ended up with a brain bleed. Oddly and luckily it occurred in the doctor's office. She was unable to put words together or think of the right words.
Apparently some people have a predisposition for brain bleeds from NSAIDs. Next doctor's appointment I plan to ask about it -- no idea if it can be tested for or otherwise known in advance. I take nothing now but Tylenol and my fave, the Tylenol-codeine combo. I believe Tylenol is NOT implicated in the brain bleeds. My sister is, as far as I can tell, fully recovered -- but it scared the pants off all of us and caused her to retire ahead of plan.
Arrange whatever pieces come your way. - Virginia Woolf
Did you know that if you say the word "GULLIBLE" really softly, it sounds like "ORANGES"?
I don't take them long term. I always switch every three months. This three month stretch I am taking IBU and flexeril next three months it will be the meloxicam and Ibu or tylonal if I need it. this stretch at night I take Diazapam the next time I switch it will be clanazapam. THis way my body doesn't get accustome to the same drug.
NSAIDs can cause digestive problems also. I was on them for an extended time with my broken hip and wound up with a bleeding ulcer. After my wife developed colon cancer, her oncologist put them on her verboten list.
“There are two ways to conquer and enslave a nation. One is by the sword. The other is by debt.”